Kansas, 2015

Flood in Kansas, July 23, 2015

July 23, 2015 · NWS ICT · 1 event in 1 county or zone

Scattered morning thunderstorms drenched most of Harper County with 2-3 inches that proved sufficient to cause flooding in the town of Harper.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Scattered morning thunderstorms drenched most of Harper County with 2-3 inches that proved sufficient to cause flooding in the town of Harper.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 23, 5:49 AM CST, 11 minutes earlier.

Area forecast discussion, Jul 23, 5:49 AM CST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
649 AM CDT THU JUL 23 2015

...UPDATED FOR 12Z AVIATION DISCUSSION...

.SYNOPSIS...
ISSUED AT 335 AM CDT THU JUL 23 2015

SCATTERED THUNDERSTORMS CONTINUE TO DEVELOP ACROSS FAR SOUTHERN KS
NORTH OF AN E-W ORIENTED 925-MB FRONT NO DOUBT SITUATED IN A
MOISTURE-RICH ENVIRONMENT. THE ELEVATED FRONT IS NEARLY STATIONARY
& AS SUCH THE THUNDERSTORMS SHOULD CONTINUE TO HUG THE OK BORDER
THIS MORNING. WITH THE E-W ORIENTED SURFACE FRONT EXTENDING ALONG
JUST S OF THE OK/KS BORDER AN EAST/SOUTHEAST WIND OF 10 MPH OR
LESS CONTINUES TO PREVAIL ACROSS KICT COUNTRY.

&&

.SHORT TERM...(TODAY THROUGH SATURDAY)
ISSUED AT 335 AM CDT THU JUL 23 2015

TODAY:
THE PRIMARY...IF NOT SOLE...PROBLEM IS DETERMINING HOW FAR N/NE
THUNDERSTORMS WILL VENTURE INTO SOUTH-CENTRAL & ESPECIALLY
SOUTHEAST KS. WITH THE FRONT LIKELY TO GET POORLY DEFINED AS THE
MORNING PROGRESSES...ANY CHANCES OF THUNDERSTORMS WOULD BE LIMITED
TO THIS MORNING...ESPECIALLY WITH MID-LEVEL RIDGING INDUCING
FAIRLY STRONG WARM ADVECTION THAT WOULD PUT A LID ON ANY FURTHER
DEVELOPMENT...ESPECIALLY ACROSS WESTERN & CENTRAL KS.

TONIGHT-FRI:
WITH THE STRONG(!) MASSIVE UPPER-DECK RIDGE CONTINUING TO AMPLIFY
ACROSS THE UPPER MS VALLEY THE CAP WOULD LIKELY BE SAFETY-SEALED.
THE PASSWORDS FOR FRI AFTERNOON ARE STILL HEAT & HUMIDITY. WITH
INDICES FROM 105-108 PROJECTED FOR NEARLY ALL AREAS ALONG & E OF
I-135 CHANCES ARE INCREASING THAT A HEAT ADVISORY WILL BE ISSUED
FOR THESE AREAS FRI AFTERNOON. STRONGLY CONSIDERED ISSUING BUT
WITH NEIGHBORING WFOS DEFERRING WILL BE "CHECKING THE SWING" ON
ISSUANCE. WILL FOR SURE "TURN UP THE HEAT" IN THE HWO.

FRI NIGHT-SAT NIGHT:
A WEAK MID-LEVEL SHORTWAVE MAY STILL DEVELOP OVER EASTERN CO FRI
NIGHT. IN RESPONSE...A COOL FRONT WILL ATTEMPT TO MOVE SSE INTO
NORTHWEST KS LATE FRI NIGHT. WITH THE MID-LEVEL SHORTWAVE
DISSIPATING THE FRONT WOULD STALL VERY CLOSE TO THE NEBRASKA/KS
BORDER LATE FRI NIGHT/EARLY SAT MORNING. WITH SUCH HIGH OCTANE
FUEL ENTRENCHED ACROSS THE AREA THUNDERSTORM CHANCES WOULD
INCREASE FROM WEST/NORTHWEST KS TO ALONG THE NEBRASKA/KS BORDER. A
20-30% POP ASSIGNMENT IS WARRANTED FOR THE NORTHWEST HALF OF
CENTRAL KS. FOR SAT NIGHT...THUNDERSTORMS DEVELOPING OVER
NORTHWEST KS & SOUTHWEST NEBRASKA MAY KICK THE FRONT FURTHER SE
TOWARD CENTRAL KS. ALTHOUGH THERE IS SOME DISAGREEMENT BETWEEN THE
GFS & ECMWF ON FRONTAL POSITIONING HAVE CONTINUED TREND OF SLOWLY
INCREASING POPS TO 30-40% ACROSS CENTRAL KS WITH A NW-SE GRADIENT
ACROSS CENTRAL KS.

.LONG TERM...(SUNDAY THROUGH WEDNESDAY)
ISSUED AT 335 AM CDT THU JUL 23 2015

THUNDERSTORM CHANCES SHOULD SLOWLY INCREASE AS THE WEEK PROGRESSES
AS THE MID-UPPER DECK TROF PUSHES E FROM THE NORTHERN/CENTRAL
ROCKIES TO THE DAKOTAS MON NIGHT & TUE. THE GREATEST THUNDERSTORM
BEST CHANCES SHOULD BE TUE NIGHT & WED...FOR IF THE MID-UPPER
SHORTWAVE SHEARS THE ATTENDANT SURFACE FRONT WOULD LIKELY STALL IN
A ROUGHLY E-W MANNER ACROSS CENTRAL KS. THE PRESENCE OF THE FRONT
WOULD CAUSE THE THERMOSTATS TO BE TURNED DOWNED THE MIDDLE OF NEXT
WEEK.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING)
ISSUED AT 644 AM CDT THU JUL 23 2015

MAIN AVIATION CONCERN WILL BE CONVECTIVE TRENDS THIS MORNING.

STORMS DEVELOPED SEVERAL HOURS AGO OVER SOUTHERN KS IN AN AREA OF
STRONG ISENTROPIC LIFT ALONG THE 310K SURFACE WITH A TIGHT 700MB
BAROCLINIC ZONE STRETCHING ACROSS SOUTH CENTRAL KS. THESE STORMS
SHOULD CONTINUE FOR THE NEXT FEW HOURS BEFORE DECREASING IN
COVERAGE. 40 MPH WINDS AND HEAVY RAIN WILL BE THE MAIN THREATS. BY
THE AFTERNOON...MOSTLY CLEAR SKIES WILL BE IN PLACE WITH THIS
EXPECTED TO CONTINUE THROUGH THE OVERNIGHT HOURS AS UPPER RIDGING
STARTS TO BUILD OVER THE SOUTHERN PLAINS.

LAWSON

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    93  77  99  78 /  20  10   0  10
HUTCHINSON      93  77 101  78 /  20  10  10  10
NEWTON          90  76  98  77 /  20  10  10  10
ELDORADO        90  77  98  78 /  20  10   0  10
WINFIELD-KWLD   93  78  98  77 /  40  10   0  10
RUSSELL         94  76 102  76 /  20  20  20  30
GREAT BEND      94  76 101  75 /  10  10  10  20
SALINA          93  77 102  79 /  20  20  10  20
MCPHERSON       92  77 100  77 /  20  10  10  10
COFFEYVILLE     91  77  96  77 /  30  10   0  10
CHANUTE         89  76  95  77 /  30  20  10  10
IOLA            88  75  95  77 /  20  20  10  10
PARSONS-KPPF    90  77  95  77 /  30  10  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 23, 3:55 AM CST, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
455 AM CDT THU JUL 23 2015

KSZ032-033-047>053-067>072-082-083-091>096-098>100-241000-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
455 AM CDT THU JUL 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

SOUTH-CENTRAL AND SOUTHEAST KANSAS WILL SEE NUMEROUS THUNDERSTORMS
EARLY THIS MORNING. ALTHOUGH A FEW THUNDERSTORMS MAY PRODUCE SOME
SMALL HAIL AND 40 TO 50 MPH GUSTS...THE GREATEST CONCERN CONTINUES
TO BE LOCALLY HEAVY RAINS. THE THUNDERSTORMS WILL SLOWLY DISSIPATE
AS THE MORNING PROGRESSES.

HEAT INDICES MAY BRIEFLY REACH 100 TO 103 IN PARTS OF SOUTH-CENTRAL
AND SOUTHEAST KANSAS LATE THIS AFTERNOON.

FOR TONIGHT...ISOLATED THUNDERSTORMS ARE POSSIBLE FOR CENTRAL
KANSAS. SHOULD THEY DEVELOP...THE THUNDERSTORMS WOULD MOVE
SOUTHEAST ACROSS AREAS PRIMARILY ALONG...AND NORTHEAST...OF A LINE
FROM MARION TO CHANUTE LATE TONIGHT. WHILE SOME SMALL HAIL AND 40
TO 50 MPH GUSTS ARE POSSIBLE...THE GREATEST CONCERN WOULD AGAIN BE
HEAVY RAINS THAT MAY CAUSE FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ON FRIDAY AFTERNOON...HEAT INDICES FROM 104 TO 108 ARE LIKELY FOR
ALL AREAS. THE MOST DANGEROUS INDICES WOULD BE FOUND ALONG...AND
EAST...OF I-135 WHERE A HEAT ADVISORY MAY BE REQUIRED. YOU SHOULD
MONITOR THE FRIDAY FORECAST CLOSELY!

HEAT INDICES FROM 100 TO 104 ARE LIKELY FOR MOST AREAS EACH
AFTERNOON FROM SATURDAY THRU TUESDAY.

AN ISOLATED THUNDERSTORM IS POSSIBLE OVER RUSSELL COUNTY LATE
FRIDAY AFTERNOON. A FEW THUNDERSTORMS ARE POSSIBLE FOR PRIMARILY
CENTRAL KANSAS FROM SATURDAY THROUGH NEXT TUESDAY...WITH CHANCES
INCREASING FOR ALL AREAS TUESDAY NIGHT AND WEDNESDAY. SMALL HAIL
AND 40 TO 50 MPH WINDS ARE POSSIBLE EACH PERIOD.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT
HTTP://WEATHER.GOV/WICHITA/HWO/

ES

In the hours before

Special weather statement, Jul 23, 3:10 AM CST, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
410 AM CDT THU JUL 23 2015

KSZ082-091-230945-
HARPER KS-KINGMAN KS-
410 AM CDT THU JUL 23 2015

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN HARPER COUNTY IN SOUTH CENTRAL KANSAS...
  SOUTHERN KINGMAN COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 445 AM CDT

* AT 408 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NASHVILLE
  TO 9 MILES NORTH OF ATTICA...AND MOVING SOUTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THESE STORMS.

* LOCATIONS IMPACTED INCLUDE...
  HARPER...NASHVILLE...WILLOWDALE...ZENDA...SPIVEY AND RAGO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3730 9830 3738 9835 3739 9846 3754 9846
      3745 9790 3728 9796
TIME...MOT...LOC 0908Z 297DEG 13KT 3744 9840 3737 9817

LAWSON
Special weather statement, Jul 23, 3:53 AM CST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
453 AM CDT THU JUL 23 2015

KSZ082-091-231030-
HARPER KS-KINGMAN KS-
453 AM CDT THU JUL 23 2015

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN HARPER COUNTY IN SOUTH CENTRAL KANSAS...
  SOUTH CENTRAL KINGMAN COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 530 AM CDT

* AT 451 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM NEAR ATTICA...MOVING SOUTHEAST AT 25
  MPH.

HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  ANTHONY...HARPER...ATTICA...CRYSTAL SPRINGS AND RUNNYMEDE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

&&

LAT...LON 3726 9835 3738 9835 3738 9836 3743 9836
      3741 9787 3709 9807
TIME...MOT...LOC 0951Z 300DEG 20KT 3731 9822

LAWSON
Special weather statement, Jul 23, 4:16 AM CST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
516 AM CDT THU JUL 23 2015

KSZ091-092-231045-
HARPER KS-SUMNER KS-
516 AM CDT THU JUL 23 2015

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  EASTERN HARPER COUNTY IN SOUTH CENTRAL KANSAS...
  SOUTHWESTERN SUMNER COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 545 AM CDT

* AT 516 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM NEAR ANTHONY...MOVING SOUTHEAST AT
  35 MPH.

HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  ANTHONY...HARPER...CALDWELL...ARGONIA...MILAN...BLUFF CITY...
  DANVILLE...FREEPORT AND RUNNYMEDE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3711 9810 3738 9809 3731 9757 3700 9758
TIME...MOT...LOC 1016Z 292DEG 32KT 3720 9795

LAWSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Harper

When
July 23, 6:00 AM CST to 11:00 AM CST
Where
Harper County, 0.75 mi NW of Harper to 0.75 mi NNE of Harper
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
37.288, -98.030

KWCH Channel 12 reported street flooding was in progress in Harper. No damage was reported.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 595655.